Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 508, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Dec 30, 2002, 12:12 PM CST for Atoka County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 30, 2002, 12:12 PM CST (18:12 UTC)
- Expired
- Dec 30, 2002, 12:45 PM CST
- In force
- 33 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Atoka County, OK
The radar
The Norman radar (KTLX), 146 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 30, 10:55 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 6.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
156 WUUS54 KOUN 301812 SVROKC OKC005-301845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1212 PM CST MON DEC 30 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ATOKA COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 1245 PM CST * AT 1212 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER WARDVILLE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE CHOCKIE...STRINGTOWN AND WARDVILLE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 65 MPH IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3468 9607 3436 9611 3438 9582 3468 9589 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 10:10 AM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Dec 30, 10:10 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1010 AM CST MON DEC 30 2002 MADE SIGNIFICANT CHANGES TO POP/WEATHER FORECAST ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS. WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED TO PERSIST INTO THE EARLY AFTERNOON HOURS SOUTH AND EAST OF I-44 CORRIDOR. SEVERE WEATHER THREAT ALSO HIGHER THAN PREVIOUSLY EXPECTED...UPDATED HAZARDOUS WEATHER OUTLOOK INDICATES THAT SEVERE WEATHER WILL BE POSSIBLE NEAR AND EAST OF PROGRESSES COLD FRONT. MOISTURE MARGINAL BUT STEEP LAPSE RATES ALLOWING FOR DECENT HAILERS. SOUTH CENTRAL AND SOUTHEAST OKLAHOMA WILL BE IN DECENT AREA FOR PERSISTENT MODERATE TO HEAVY RAINFALL THIS AFTERNOON AND EARLY EVENING...AS DEFORMATION ZONE TRANSLATES ACROSS THE RED RIVER VALLEY WITH PROGRESS OF UPPER STORM SYSTEM. WIDESPREAD 1 TO 2 INCH AMOUNTS POSSIBLE EAST OF I-35. NO CHANGES MADE TO FORECAST BEYOND THIS EVENING. FCSTID = 11 158 AM CST MON DEC 30 2002 THE UPPER LOW...OVER SOUTHERN NM EARLY THIS MORNING...WILL MOVE EAST ACROSS TX TODAY...INCREASING LIFT OVER SOUTHERN AND CENTRAL OK. LOW-LEVEL MOISTURE ADVECTION WILL CONTINUE THROUGH THE DAY IN SOUTHEAST OK AND BECOME COINCIDENT WITH THE ENHANCED LIFT THIS AFTERNOON. ADDITIONALLY...A SOUTHEAST-MOVING COLD FRONT IS EXPECTED TO BE PAST CENTRAL OK BY EARLY AFTERNOON. SHOWERS ARE EXPECTED TO START IN THE SOUTH CENTRAL/SOUTHEAST THIS MORNING WITH SOME THUNDERSTORMS THIS AFTERNOON. THE MENTION OF RAIN REMAINS CONFINED TO THE SOUTHEAST THREE-FIFTHS OF THE STATE TODAY AND AREAS FARTHER SOUTHEAST TONIGHT AS THE FRONT CLEARS THE STATE. SUBSIDENCE SHOULD SPREAD QUICKLY WEST TO EAST TONIGHT AND EARLY TUESDAY WITH CLEARING. THE NEXT FRONT COMES WEDNESDAY WITH A FAST-MOVING TROUGH ACROSS THE NORTHERN ROCKIES WITH MINIMAL CHANCES FOR RAIN IN NORTHERN OK. OTHERWISE...THE FORECAST REMAINS DRY THROUGH THE WEEK. FCSTID = 9 OKC 62 31 53 27 / 30 20 0 0 HBR 59 28 52 26 / 10 0 0 0 SPS 65 30 54 30 / 40 20 0 0 GAG 54 20 53 23 / 0 0 0 10 PNC 59 28 50 26 / 20 10 0 10 DUA 67 36 56 30 / 60 40 0 0 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Dec 30, 12:00 PM CST, 12 minutes before
OKZ004>048-050>052-TXZ083>090-311200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST MON DEC 30 2002
THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MUCH OF SOUTHERN OKLAHOMA. THE PRIMARY THREAT WILL BE
LARGE HAIL.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH AND EAST OF A LINE
EXTENDING FROM RINGLING...TO PAULS VALLEY...TO SEMINOLE. THIS
INCLUDES ARDMORE...ADA...LAKE TEXOMA...AND DURANT.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM NOON
THROUGH THIS EVENING. THE THREAT WILL DIMINISH BY LATE AFTERNOON
OVER MOST AREAS...ALTHOUGH THE THREAT WILL CONTINUE INTO THE MID
EVENING HOURS OVER LOCATIONS EAST OF A LAKE TEXOMA TO COALGATE LINE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
THROUGH MID EVENING.
DISCUSSION...
COLD TEMPERATURES ALOFT...ASSOCIATED WITH A STRONG STORM SYSTEM
MOVING OVER CENTRAL TEXAS...WILL CREATE CONDITIONS FAVORABLE FOR
STORMS TO PRODUCE LARGE HAIL. ALTHOUGH JUST A FEW STORMS ARE
EXPECTED TO PRODUCE HAIL TO THE SIZE OF QUARTERS...MOST STORMS WILL
PRODUCE A FAIR AMOUNT OF SMALL HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUE DEC 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL MAY CREATE A FLASH FLOOD THREAT OVER EXTREME
SOUTHEAST OKLAHOMA LATE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST TUESDAY THROUGH SUNDAY.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.In the hours before
Local storm report, Dec 30, 10:14 AM CST, 1 hour 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1014 AM CST MON DEC 30 2002
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 AM 2 SE ADA OK .88 INCH HAIL
12/30/02 PONTOTOC REPORTED BY COUNTY
EMERGENCY MANAGER.
TYLocal storm report, Dec 30, 10:30 AM CST, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1030 AM CST MON DEC 30 2002
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM ARDMORE OK .75 INCH HAIL
12/30/02 CARTER REPORTED BY EMERGENCY
MANAGER.
SBSLocal storm report, Dec 30, 11:03 AM CST, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1103 AM CST MON DEC 30 2002
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM ADA OK .75 INCH HAIL
12/30/02 PONTOTOC REPORTED BY EMERGENCY
MANAGER.
TYLocal storm report, Dec 30, 11:24 AM CST, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1124 AM CST MON DEC 30 2002
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1123 AM 1 W FITTSTOWN OK .75 INCH HAIL
12/30/02 PONTOTOC REPORTED BY THE PUBLIC.
TJLocal storm report, Dec 30, 11:41 AM CST, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1141 AM CST MON DEC 30 2002
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM 6 N TISHOMINGO OK 89 MPH WIND GUST
12/30/02 JOHNSTON REPORTED BY THE MESONET.
TYLocal storm report, Dec 30, 11:49 AM CST, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CST MON DEC 30 2002
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 AM MILL CREEK OK .75 INCH HAIL
12/30/02 JOHNSTON REPORTED BY A SPOTTER.
1125 AM MILL CREEK OK 60 MPH WIND GUST
12/30/02 JOHNSTON REPORTED BY A SPOTTER.
SBSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 8:45 AM CST | Severe Thunderstorm Warning | OUN | Jefferson | 45 min |
| Dec 30, 10:21 AM CST | Severe Thunderstorm Warning | OUN | Carter | 39 min |
| Dec 30, 11:11 AM CST | Severe Thunderstorm Warning | OUN | Pontotoc | 49 min |
| Dec 30, 11:48 AM CST | Severe Thunderstorm Warning | OUN | Coal, Hughes | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.